Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Transversals to the flow induced by a differential equation on compact orientable $ 2$-dimensional manifolds

Author: Carl S. Hartzman
Journal: Trans. Amer. Math. Soc. 167 (1972), 359-368
MSC: Primary 34C40
MathSciNet review: 0294811
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Every treatment of the theory of differential equations on a torus uses the fact that given a differential equation on a torus of class $ {C^k}$, there is a non-null-homotopic closed Jordan curve $ \Gamma $ of class $ {C^k}$ which is transverse to the trajectories of the differential equation that pass through points of $ \Gamma $. Such a curve necessarily cannot separate the torus. Here, we prove that given a differential equation on an n-fold torus $ {T_n}$ of class $ {C^k}$, possessing only ``simple'' singularities of negative index there is a non-null-homotopic closed Jordan curve $ \Gamma $ of class $ {C^k}$ which is a transversal. The nonseparating property, however, does not follow immediately. For the particular case $ {T_2}$, we prove the existence of such a transversal that does not separate $ {T_2}$.

References [Enhancements On Off] (What's this?)

  • [1] Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. MR 0069338
  • [2] A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pures Appl. (9) 11 (1932), 333-375.
  • [3] Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0171038
  • [4] John W. Milnor, Topology from the differentiable viewpoint, Based on notes by David W. Weaver, The University Press of Virginia, Charlottesville, Va., 1965. MR 0226651
  • [5] V. V. Nemyckiĭ and V. V. Stepanov, Kačestvennaya Teoriya Differencial′nyh Uravneniĭ, OGIZ, Moscow-Leningrad,], 1947 (Russian). MR 0029483
  • [6] Arthur J. Schwartz, A generalization of a Poincaré-Bendixson theorem to closed two-dimensional manifolds, Amer. J. Math. 85 (1963), 453-458; errata, ibid 85 (1963), 753. MR 0155061
  • [7] J. J. Stoker, Differentiable geometry, Pure and Appl. Math., vol. 20, Interscience, New York, 1969. MR 39 #2072.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34C40

Retrieve articles in all journals with MSC: 34C40

Additional Information

Keywords: Differential equations, manifolds, transversal curves
Article copyright: © Copyright 1972 American Mathematical Society